Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 45, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2016, 6:05 PM CDT for Boone County, Greene County, Webster County, Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2016, 6:05 PM CDT (23:05 UTC)
- Expired
- Jun 14, 2016, 6:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Boone County, IA, Greene County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 56 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 6:32 PM CDT | TSTM WND DMG | Grand Junction, IA | TREES DOWN IN GRAND JUNCTION. |
| Jun 14, 6:52 PM CDT | TSTM WND DMG | Jefferson, IA | LARGE TREES DOWN IN JEFFERSON. SKID STEERS OUT REMOVING DEBRIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 12:43 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
425 WUUS53 KDMX 142305 SVRDMX IAC015-073-187-142345- /O.NEW.KDMX.SV.W.0045.160614T2305Z-160614T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 605 PM CDT TUE JUN 14 2016 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WEBSTER COUNTY IN CENTRAL IOWA... NORTHEASTERN GREENE COUNTY IN WEST CENTRAL IOWA... NORTHWESTERN BOONE COUNTY IN CENTRAL IOWA... * UNTIL 645 PM CDT * AT 605 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF JEFFERSON...MOVING NORTHEAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...LAW ENFORCEMENT. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... JEFFERSON...OGDEN...GRAND JUNCTION...PATON...BOXHOLM... PILOT MOUND...FRASER...DANA... BEAVER AND JEFFERSON MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4197 9438 4214 9442 4227 9400 4201 9393 TIME...MOT...LOC 2305Z 246DEG 29KT 4208 9430 HAIL...0.88IN WIND...60MPH $$ CURTIS
2 follow-up statements
010 WWUS53 KDMX 142323 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 623 PM CDT TUE JUN 14 2016 IAC015-073-187-142345- /O.CON.KDMX.SV.W.0045.000000T0000Z-160614T2345Z/ WEBSTER IA-GREENE IA-BOONE IA- 623 PM CDT TUE JUN 14 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR SOUTHEASTERN WEBSTER...NORTHEASTERN GREENE AND NORTHWESTERN BOONE COUNTIES... AT 622 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF OGDEN...OR 13 MILES NORTHWEST OF BOONE...MOVING NORTHEAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...LAW ENFORCEMENT. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... JEFFERSON...OGDEN...GRAND JUNCTION...PATON...BOXHOLM...PILOT MOUND... FRASER...DANA...BEAVER AND JEFFERSON MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4197 9438 4214 9442 4227 9400 4201 9393 TIME...MOT...LOC 2322Z 246DEG 29KT 4214 9413 HAIL...0.88IN WIND...60MPH $$ CURTIS
523
WWUS53 KDMX 142343
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
643 PM CDT TUE JUN 14 2016
IAC015-073-187-142350-
/O.EXP.KDMX.SV.W.0045.000000T0000Z-160614T2345Z/
WEBSTER IA-GREENE IA-BOONE IA-
643 PM CDT TUE JUN 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEBSTER...
NORTHEASTERN GREENE AND NORTHWESTERN BOONE COUNTIES WILL EXPIRE AT
645 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL IOWA.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
PORTIONS OF GREENE AND BOONE COUNTIES AS ANOTHER GROUP OF
THUNDERSTORMS MOVES THROUGH.
LAT...LON 4197 9438 4214 9442 4227 9400 4201 9393
TIME...MOT...LOC 2337Z 246DEG 29KT 4214 9413
$$
CURTISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:00 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 14, 3:00 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 300 PM CDT TUE JUN 14 2016 .SHORT TERM.../Tonight/ Issued at 300 PM CDT Tue Jun 14 2016 Main concerns are severe storms and rainfall/flash flood potential. Cluster of storms beginning to fire northwest as upper level support increases through the evening hours. Surface boundary has become near stationary over northern Iowa and the focus for storms will be near the boundary over the next 3 to 5 hours. Expected evolution of storms...cold pool developing over the northwest with additional lines of storms moving into the boundary now. Expecting the are to congeal into a larger cluster near the boundary then begin to follow the instability axis east southeast with time this afternoon/evening tracking through the flash flood watch area through this evening. Will make no changes to the flood watch outline for now...as the far north is more likely to reach guidance criteria given previous rainfall than areas south of the watch. Per previous guidance... precipitable water increases to near 2 inches over the northeast by 00z with warm cloud depths above 10kft. Moisture transport increases into the boundary by early evening as well over the northeast. Generally 2 to 4 inch amounts are possible in any training or slow moving cells. Otherwise instantaneous rainfall rates will reach 1 to 2 inches per hour...so heavy downpours are likely with the passage of the storms. Overall the best chances for severe storms will remain across the north and quickly diminish between 00 and 06z as the entire system shifts to the east. By 00z the line/area of storms will generally be east of I35 with scattered activity over the south. Over the south some scattered severe thunderstorms will occur through 02z. Lows tonight will fall into the 60s to near 70 over the south. .LONG TERM.../Wednesday through Tuesday/ Issued at 300 PM CDT Tue Jun 14 2016 Fairly quiet mid/long range with a large upper level ridge building into the central US Wednesday into the weekend. This will allow for mainly sunny, dry and warming conditions into the weekend. H85 temps remain in the upper teens to low 20s Celsius which should continue to yield above average temperatures through the forecast period. Additionally as the heat builds beneath the ridge, may have to budge temps up a bit more. Ridge begins to dampen into the latter portion of the weekend into early next week. This will allow for some slightly cooler temperatures and a return of storm chances. A boundary will become stalled out across the state toward the end of the period, therefore expect the possibility of a more active period toward next week and beyond the current forecast period. Guidance grids try to bring in precip chances by late Saturday into Sunday, however feel they are breaking down the ridge a bit fast so therefore did lower a bit and cut back on the coverage as feel best chances for precip look to be toward Monday and Tuesday. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 300 PM CDT Tue Jun 14 2016 Main concerns will be storms progressing across the region this afternoon and evening. Generally the storms will track east southeast along the warm front with a period of storms between 20z to 01z with potential for brief +TSRA with wind gusts to near 45 kts. The sites most likely to be affected include KFOD, KMCW, and KALO. Brief MVFR conditions will also occur...though vsby may drop to IFR in some of the heavier storms as they move quickly to the east this evening. Storms will exit the east near 06z with quiet conditions remainder of the period. && .DMX Watches/Warnings/Advisories... Flash Flood Watch until 1 AM CDT Wednesday for Bremer-Butler- Cerro Gordo-Emmet-Franklin-Hancock-Kossuth-Palo Alto-Winnebago- Worth-Wright. && SHORT TERM...REV LONG TERM...Beerends AVIATION...REV
Hazardous weather outlook, Jun 14, 3:47 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 347 PM CDT TUE JUN 14 2016 IAZ004>007-015>017-025>028-151000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-BUTLER-BREMER- 347 PM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THE EVENING HOURS WITH CHANCES DIMINISHING OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND...LOCALLY HEAVY RAIN AND A FEW TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE IN THE WEEKEND INTO EARLY NEXT WEEK. THE SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IAZ023-024-033>039-044>050-057>062-070>075-081>086-092>097-151000- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 347 PM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS EVENING WITH CHANCES DIMINISHING OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE DURING THIS EVENING HOURS WITH LARGE HAIL...DAMAGING WIND...LOCALLY HEAVY RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST EARLY NEXT WEEK. THE SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. MJB
In the hours before
Local storm report, Jun 14, 4:33 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
433 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND DMG PLAINFIELD 42.84N 92.54W
06/14/2016 BREMER IA PUBLIC
TREES AND POWERLINES DAMAGED IN TOWN. REPORT
RELAYED BY NWS EMPLOYEE. TIME ESTIMATED BY
RADAR.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 14, 5:24 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 4 SSW BURT 43.14N 94.25W
06/14/2016 M58 MPH KOSSUTH IA ASOS
.
&&
MJBSpecial weather statement, Jun 14, 5:33 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 533 PM CDT TUE JUN 14 2016 IAZ006-007-016-017-142345- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...FOREST CITY...LAKE MILLS...NORTHWOOD... MANLY...GARNER...BRITT...KANAWHA...MASON CITY...CLEAR LAKE 533 PM CDT TUE JUN 14 2016 ...LOCALLY HEAVY RAINFALL ACROSS THE AREA THIS EVENING... LOCALLY HEAVY RAIN ACROSS THE REGION THIS AFTERNOON MAY CAUSE PONDING OF WATER IN FIELDS AND ON STREETS IN URBAN AREAS. MORE RAINFALL IS EXPECTED OVER THE NEXT SEVERAL HOURS AND SOME RISES ON AREA CREEKS AND STREAMS IS ANTICIPATED. UP TO 1.5 INCHES OF RAIN HAS OCCURRED OVER THE REGION. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY MORNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM THIS EVENING. IF ADDITIONAL HEAVY RAINFALL OCCURS...A FLASH FLOOD WARNING MAY BE NEEDED FOR SOME LOCATIONS ACROSS THE AREA. REV
Local storm report, Jun 14, 5:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG 2 N ROLFE 42.84N 94.53W
06/14/2016 POCAHONTAS IA TRAINED SPOTTER
SEVERAL LARGE LIMBS DOWN AND TREES SPLIT IN
HALF. DIAMETER AROUND 24 INCHES. .
&&
MJBLocal storm report, Jun 14, 6:00 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 2 SSE ROLFE 42.78N 94.52W
06/14/2016 POCAHONTAS IA TRAINED SPOTTER
A MODERATELY-SIZED CATTLE SHED WAS DESTROYED
ALONG WITH TREE BRANCHES DOWN AROUND THE
HOMESTEAD. A GRAIN BIN WAS BLOWN A HALF-MILE
INTO A NEARBY FIELD. ANOTHER SHED WAS BADLY
DAMAGED IN A NEARBY HOMESTEAD.
&&
MJBLocal storm report, Jun 14, 6:03 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
603 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG BRITT 43.10N 93.80W
06/14/2016 HANCOCK IA PUBLIC
FOUR INCH TREE LIMBS BROKEN IN TOWN. REPORT
VIA SOCIAL MEDIA.
&&
MJBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 10:51 AM CDT | Flash Flood Watch | DMX | Bremer, Butler, Cerro Gordo, Emmet, Franklin, Hancock and 5 more | 10 hr |
| Jun 14, 12:42 PM CDT | Special Weather Statement | DMX | Sac | 63 min |
| Jun 14, 1:01 PM CDT | Special Weather Statement | DMX | Worth | 59 min |
| Jun 14, 3:10 PM CDT | Special Weather Statement | DMX | Emmet, Palo Alto | 35 min |
| Jun 14, 3:15 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 30 min |
| Jun 14, 3:20 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 40 min |
| Jun 14, 3:50 PM CDT | Special Weather Statement | DMX | Sac | 55 min |
| Jun 14, 5:47 PM CDT | Flash Flood Warning | DMX | Cerro Gordo | 6 hr |
| Jun 14, 6:17 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.